- Harvard Health Blog - http://www.health.harvard.edu/blog -

The dangers of hospital delirium in older people

Posted By Carolyn Schatz On November 16, 2011 @ 9:46 am In Alzheimer's Disease,Caregiving,Health | Comments Disabled

No matter how sick my grandmother got or what her doctors said, she refused to go to the hospital because she thought it was a dangerous place. To some degree, she was right. Although hospitals can be places of healing, hospital stays can have serious downsides, too.

One that has been getting a lot of attention lately is the development of delirium in people who are hospitalized. Delirium is a sudden change in mental status characterized by confusion, disorientation, altered states of consciousness (from hyperalert to unrousable), an inability to focus, and sometimes hallucinations. It’s the most common complication of hospitalization among older people.

We wrote about treating and preventing hospital delirium earlier this year in the Harvard Women’s Health Watch. In the New York Times “The New Old Age” blog, author Susan Seliger vividly describes her 85-year-old mother’s rapid descent into hospital delirium, and tips for preventing it.

Although delirium often recedes, it may have long-lasting aftereffects. A recent study published online in General Hospital Psychiatry found that hospital delirium can contribute to premature death. Among people over age 65 admitted to a general hospital, those diagnosed with delirium were more likely to die within one year than those without delirium.

The findings echo those in an analysis published last year in The Journal of the American Medical Association (JAMA) that found a link between hospital delirium in elderly people and poorer outcomes, including death, dementia, and institutionalization (such as in a nursing facility) within one to four years.

Hospital delirium is especially common among older people who’ve had surgeries such as hip replacement or heart surgery, or those who are in intensive care. Anything that interferes with neurotransmitters—the brain chemicals that communicate between nerve cells—can trigger it, including inflammation, infection, and medications. Also implicated are a host of potentially disorienting changes common to hospital stays, including sleep interruptions, unfamiliar surroundings, disruption of usual routines, separation from family and pets, and being without eyeglasses or dentures.

As described in the Harvard Women’s Health Watch, family members and close friends can do a lot to help prevent or limit delirium in an older person:

  • Make sure that hospital personnel have a complete list of all the medications the person is taking, including over-the-counter medicines.
  • Make things familiar for the person. Take a few family photos or other favorite things (such as a blanket, rosary, book or music tape) to the hospital.
  • If someone develops hospital delirium, stay with him or her in the hospital as much as possible, including at night. In addition to providing comfort and reassurance, family members are more likely than others to recognize when their loved one isn’t behaving normally or being treated appropriately.
  • Make sure the person has his or her eyeglasses, hearing aids, or dentures. These are often put away during a hospital stay, but that can contribute to disorientation.
  • Promote physical and mental activity. Help the patient get up and walk two or three times a day. Engage in quiet conversation about current events or family activities. Play card games or do crossword puzzles together.

Related Information: A Guide to Alzheimer’s Disease


Article printed from Harvard Health Blog: http://www.health.harvard.edu/blog

URL to article: http://www.health.harvard.edu/blog/the-dangers-of-hospital-delirium-in-older-people-201111163810

Copyright © 2010 Harvard Health Publications Blog. All rights reserved.